Critical classes, Kronecker products of spin characters, and the Saxl conjecture
Algebraic Combinatorics, Volume 1 (2018) no. 3, p. 353-369
Using critical conjugacy classes, we find a new criterion for constituents in Kronecker products of spin characters of the double covers of the symmetric and alternating groups. This is applied together with earlier results on spin characters to obtain constituents in Kronecker products of characters of the symmetric groups. Via this tool, we make progress on the Saxl conjecture; this claims that for a triangular number n, the square of the irreducible character of the symmetric group S n labelled by the staircase contains all irreducible characters of S n as constituents. With the new criterion we deduce a large number of constituents in this square which were not detected by other methods, notably all double-hooks. The investigation of Kronecker products of spin characters also inspires a spin variant of Saxl’s conjecture.
Received : 2017-09-21
Revised : 2018-01-21
Accepted : 2018-03-24
Published online : 2018-06-28
DOI : https://doi.org/10.5802/alco.18
Classification:  20C30,  05E15
Keywords: symmetric groups, double cover groups, characters, hook character, spin characters, Kronecker products, Saxl conjecture, unimodal sequences
@article{ALCO_2018__1_3_353_0,
     author = {Bessenrodt, Christine},
     title = {Critical classes, Kronecker products of spin characters, and the Saxl conjecture},
     journal = {Algebraic Combinatorics},
     publisher = {MathOA foundation},
     volume = {1},
     number = {3},
     year = {2018},
     pages = {353-369},
     doi = {10.5802/alco.18},
     language = {en},
     url = {http://alco.centre-mersenne.org/item/ALCO_2018__1_3_353_0}
}
Bessenrodt, Christine. Critical classes, Kronecker products of spin characters, and the Saxl conjecture. Algebraic Combinatorics, Volume 1 (2018) no. 3, p. 353-369. doi : 10.5802/alco.18. https://alco.centre-mersenne.org/item/ALCO_2018__1_3_353_0/

[1] Bessenrodt, Christine Representations of the covering groups of the symmetric groups and their combinatorics, Sém. Lothar. Combin., Volume 33 (1994), article ID B33a, 29 pages | MR 1411944 | Zbl 0855.05102

[2] Bessenrodt, Christine On mixed products of complex characters of the double covers of the symmetric groups, Pac. J. Math., Volume 199 (2001) no. 2, pp. 257-268 | Article | MR 1847134 | Zbl 1056.20009

[3] Bessenrodt, Christine; Behns, Christiane On the Durfee size of Kronecker products of characters of the symmetric group and its double covers, J. Algebra, Volume 280 (2004) no. 1, pp. 132-144 | Article | MR 2081924 | Zbl 1073.20004

[4] Bessenrodt, Christine; Kleshchev, Alexander S. On Kronecker products of complex representations of the symmetric and alternating groups, Pac. J. Math., Volume 190 (1999) no. 2, pp. 201-223 | Article | MR 1722888 | Zbl 1009.20013

[5] Bessenrodt, Christine; Kleshchev, Alexander S. On Kronecker products of spin characters of the double covers of the symmetric groups, Pac. J. Math., Volume 198 (2001) no. 2, pp. 295-305 | Article | MR 1835510 | Zbl 1057.20006

[6] Bessenrodt, Christine; Olsson, Jørn B. Spin representations and powers of 2, Algebr. Represent. Theory, Volume 3 (2000) no. 3, pp. 289-300 | Article | MR 1783803 | Zbl 1037.20011

[7] Bessenrodt, Christine; Olsson, Jørn B. Spin representations, power of 2 and the Glaisher map, Algebr. Represent. Theory, Volume 8 (2005) no. 1, pp. 1-10 | Article | MR 2136918 | Zbl 1086.20008

[8] Blasiak, Jonah Kronecker coefficients for one hook shape, Sém. Lothar. Combin., Volume 77 (2017), article ID B77c, 40 pages | MR 3650220 | Zbl 1361.05139

[9] Dvir, Yoav On the Kronecker product of S n characters, J. Algebra, Volume 154 (1993) no. 1, pp. 125-140 | Article | MR 1201916 | Zbl 0848.20006

[10] Feit, Walter Characters of finite groups, W. A. Benjamin (1967), viii+186 pages | MR 0219636 | Zbl 0166.29002

[11] Hayashi, Takahiro A decomposition rule for certain tensor product representations of the symmetric groups, J. Algebra, Volume 434 (2015), pp. 46-64 | Article | MR 3342384 | Zbl 1310.05215

[12] Heide, Gerhard; Saxl, Jan; Tiep, Pham Huu; Zalesski, Alexandre E. Conjugacy action, induced representations and the Steinberg square for simple groups of Lie type, Proc. Lond. Math. Soc., Volume 106 (2013) no. 4, pp. 908-930 | Article | MR 3056296 | Zbl 1372.20017

[13] Hoffman, Peter N.; Humphreys, John F. Projective representations of the symmetric groups, Clarendon Press, Oxford Mathematical Monographs (1992), xiv+304 pages (Q-functions and shifted tableaux, Oxford Science Publications) | MR 1205350 | Zbl 0777.20005

[14] Hughes, J. W. B. Lie algebraic proofs of some theorems on partitions, Number theory and algebra, Academic Press (1977), pp. 135-155 | MR 0491213 | Zbl 0372.10010

[15] Ikenmeyer, Christian The Saxl conjecture and the dominance order, Discrete Math., Volume 338 (2015) no. 11, pp. 1970-1975 | Article | MR 3357782 | Zbl 1314.05223

[16] James, Gordon D. The representation theory of the symmetric groups, Springer, Lecture Notes in Math., Volume 682 (1978), v+156 pages | MR 513828 | Zbl 0393.20009

[17] James, Gordon D.; Kerber, Adalbert The representation theory of the symmetric group, Addison-Wesley Publishing Co., Encyclopedia of Mathematics and its Applications, Volume 16 (1981), xxviii+510 pages (with a foreword by P. M. Cohn and an introduction by Gilbert de B. Robinson) | MR 644144 | Zbl 0491.20010

[18] Kleidman, Peter B.; Wales, David B. The projective characters of the symmetric groups that remain irreducible on subgroups, J. Algebra, Volume 138 (1991) no. 2, pp. 440-478 | Article | MR 1102819 | Zbl 0792.20012

[19] Liu, Ricky Ini A simplified Kronecker rule for one hook shape, Proc. Am. Math. Soc., Volume 145 (2017) no. 9, pp. 3657-3664 | Article | MR 3665021 | Zbl 1365.05296

[20] Morris, Alun O. The spin characters of the symmetric groups, Q. J. Math., Oxf. II Ser., Volume 13 (1962), pp. 241-246 | Article | MR 0144984 | Zbl 0112.02303

[21] Morris, Alun O. The spin representation of the symmetric group, Canad. J. Math., Volume 17 (1965), pp. 543-549 | Article | MR 0175964 | Zbl 0135.05602

[22] Odlyzko, Andrew M.; Richmond, L. Bruce On the unimodality of some partition polynomials, Eur. J. Comb., Volume 3 (1982) no. 1, pp. 69-84 | Article | MR 656013 | Zbl 0482.10015

[23] Pak, Igor; Panova, Greta Bounds on certain classes of Kronecker and q-binomial coefficients, J. Comb. Theory, Ser. A, Volume 147 (2017), pp. 1-17 | Article | MR 3589885 | Zbl 1352.05011

[24] Pak, Igor; Panova, Greta On the complexity of computing Kronecker coefficients, Comput. Complexity, Volume 26 (2017) no. 1, pp. 1-36 | Article | MR 3620776 | Zbl 1367.05012

[25] Pak, Igor; Panova, Greta; Vallejo, Ernesto Kronecker products, characters, partitions, and the tensor square conjectures, Adv. Math., Volume 288 (2016), pp. 702-731 | Article | MR 3436397 | Zbl 1328.05199

[26] Regev, Amitai Lie superalgebras and some characters of S n , Isr. J. Math., Volume 195 (2013) no. 1, pp. 31-35 | Article | MR 3101241 | Zbl 1279.20017

[27] Remmel, Jeffrey B. Formulas for the expansion of the Kronecker products S (m,n) S (1 p-r ,r) and S (1 k 2 l ) S (1 p-r ,r) , Discrete Math., Volume 99 (1992) no. 1-3, pp. 265-287 | Article | MR 1158791 | Zbl 0755.05094

[28] Rosas, Mercedes H. The Kronecker product of Schur functions indexed by two-row shapes or hook shapes, J. Algebr. Comb., Volume 14 (2001) no. 2, pp. 153-173 | Article | MR 1867232 | Zbl 0999.05098

[29] Saxl, Jan The complex characters of the symmetric groups that remain irreducible in subgroups, J. Algebra, Volume 111 (1987) no. 1, pp. 210-219 | Article | MR 913206 | Zbl 0633.20008

[30] Schur, Issai Über die Darstellung der symmetrischen und der alternierenden Gruppe durch gebrochene lineare Substitutionen, J. Reine Angew. Math., Volume 139 (1911), pp. 155-250 | Article | MR 1580818 | Zbl 42.0154.02

[31] Stanley, Richard P. Log-concave and unimodal sequences in algebra, combinatorics, and geometry, Graph theory and its applications: East and West (Jinan, 1986), New York Academy of Sciences (Annals of the New York Academy of Sciences) Volume 576 (1989), pp. 500-535 | Article | MR 1110850 | Zbl 0792.05008

[32] Stembridge, John R. Shifted tableaux and the projective representations of symmetric groups, Adv. Math., Volume 74 (1989) no. 1, pp. 87-134 | Article | MR 991411 | Zbl 0677.20012

[33] Taylor, Jay A note on skew characters of symmetric groups, Isr. J. Math., Volume 221 (2017) no. 1, pp. 435-443 | Article | MR 3705859 | Zbl 06808577

[34] The Gap Group GAP — Groups, Algorithms, and Programming, Version 4.7.4 (2014) (http://www.gap-system.org)